Illinois, 2014

Damaging Winds in Illinois, September 10, 2014

September 10, 2014 · NWS LSX · 2 events in 2 counties and zones

A cold front moved through the region triggering showers and thunderstorms. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering showers and thunderstorms. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 10, 5:35 PM CST, 40 minutes earlier.

Area forecast discussion, Sep 10, 5:35 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT Wed Sep 10 2014

.SHORT TERM:  (Through Tonight)
Issued at 127 PM CDT Wed Sep 10 2014

Focus thru tonight will be precip chances.

Mdls remain in good agreement regarding timing of the cdfnt as
well as precip thru tonight. The cdfnt is currently just SE of
KUIN/KHAE swwd just NW of KMYJ/KVER area. This fnt shud be along a
K3LF to KFAM line at 6 pm this evening.

Believe precip will remain closely confined to the fnt thru much
of the evening. Can not rule out some light SHRA just behind the
fnt, but may be more DZ than actual RA. Precip may linger after
Midnight across far srn portions of the CWA, but much of the
remainder of the CWA shud be dry.

Even with the extensive cloud cover expected tonight, have trended
twd the cooler guidance as CAA shud rule across the region.
Trended temps tonight twd upstream obs earlier today.

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 231 PM CDT Wed Sep 10 2014

Mdls remain in good agreement thru Thurs. By Thurs night, the
GFS/NAM/Local WRF begin to become fast outliers compared to the
ECMWF/GEM with the trof currently over far nwrn U.S. and swrn
Canada ejecting into the nrn Plains. The phasing of this trof will
determine precip chances as a weak fnt pushes thru the region.
With the uncertainty regarding this trof, will keep PoPs low for
now.

The GFS is also faster compared to the ECMWF/GEM with the next
trof impacting the region on Mon into Tues. Have maintained PoPs
for this trof as well, but once again, kept them on the low side.

Trended twd cooler guidance thru Fri with ample cloud cover
expected. Trended the weekend a little warmer as ample insolation
shud allow for max heating. Weak nly flow near the sfc may help
offset heating, but given it is still early Sept, do not believe
it will contribute too much. Warming trend shud continue until the
trof passes mid-week.

&&

.AVIATION:  (For the 00z TAFs through 00z Thursday Evening)
Issued at 628 PM CDT Wed Sep 10 2014

The cold front was moving through the St. Louis area accompanied
by a band of showers and thunderstorms, and should be either on
top of or just past KCPS at 00z. In the wake of the front
scattered showers are possible through the evening with cigs
gradually lowering to MVFR. Cigs should fall into the lower MVFR
range overnight and persist through Thursday morning with some
height improvement on Thursday afternoon.

Specifics for KSTL:

The cold front and thunderstorms have moved through the terminal.
Light showers will remain possible through 03z or so with cigs
lowering after that into the MVFR flight category. MVFR cigs
should persist through the day on Thursday.

Glass

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     57  69  54  67 /  70  10   5  10
Quincy          49  65  50  62 /  20  10  10  30
Columbia        54  69  52  65 /  30  10   5  20
Jefferson City  55  69  53  65 /  30  10   5  20
Salem           58  69  54  68 /  80  10   5  10
Farmington      60  70  53  67 /  80  10  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 10, 2:25 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT WED SEP 10 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
325 PM CDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE SOUTHERN HALF OF MISSOURI AND
ILLINOIS. SOME OF THESE STORMS MAY BE SEVERE THIS EVENING WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF SEVERE WEATHER AS WELL
AS RAINFALL AMOUNTS OF GREATER THAN 2 INCHES.

GLASS

In the hours before

Local storm report, Sep 10, 4:03 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
503 PM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HEAVY RAIN       NOVELTY                 40.01N  92.21W
09/10/2014  M7.89 INCH       KNOX               MO   CO-OP OBSERVER

&&

GOSSELIN
Special weather statement, Sep 10, 4:04 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
504 PM CDT WED SEP 10 2014

MOZ084-085-102245-
IRON MO-MADISON MO-
504 PM CDT WED SEP 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND IRON
COUNTIES UNTIL 545 PM CDT...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SACO...OR 16 MILES SOUTHEAST OF IRONTON...
MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
SACO AROUND 510 PM CDT.
BUCKHORN AROUND 535 PM CDT.
MARQUAND AROUND 545 PM CDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
LOW WATER CROSSINGS...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON
A FLOODED ROADWAY.

CVKING
Local storm report, Sep 10, 4:45 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLOOD            2 SW HANNIBAL           39.69N  91.41W
09/10/2014                   RALLS              MO   LAW ENFORCEMENT

            HYDESBURG ROAD REPORTED CLOSED DUE TO FLOODING

&&

JP
Special weather statement, Sep 10, 5:07 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT WED SEP 10 2014

ILZ100-101-MOZ063-064-102345-
MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
607 PM CDT WED SEP 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...ST. LOUIS...
NORTHWESTERN ST. CLAIR AND MADISON COUNTIES UNTIL 645 PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARPENTER TO
MANCHESTER...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORMANDY...
  JENNINGS...
  RIVERVIEW...
  VALLEY PARK...
  NORTHWOODS...
  FRONTENAC...
  DES PERES...
  UNIVERSITY CITY...
  LADUE...
  HILLSDALE...

THIS STORM WILL AFFECT HORSESHOE LAKE STATE PARK AND SCOTT JOPLIN
HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 24.
INTERSTATE 44 FROM EXIT 276 TO EXIT 277.
INTERSTATE 55 IN ILLINOIS FROM EXIT 23 TO EXIT 37.
INTERSTATE 64 IN ILLINOIS FROM EXIT 9 TO EXIT 14.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY
Local storm report, Sep 10, 5:42 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 PM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     CAHOKIA                 38.56N  90.18W
09/10/2014  E40 MPH          ST. CLAIR          IL   TRAINED SPOTTER

&&

GOSSELIN
Special weather statement, Sep 10, 5:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT WED SEP 10 2014

ILZ064-069-070-074-079-100>102-MOZ065-075-110030-
BOND IL-CLINTON IL-JEFFERSON MO-MADISON IL-MARION IL-MONROE
IL-RANDOLPH IL-ST. CLAIR IL-STE. GENEVIEVE MO-WASHINGTON IL-
645 PM CDT WED SEP 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STE. GENEVIEVE...
JEFFERSON...CLINTON...SOUTHERN BOND...NORTHWESTERN WASHINGTON...ST.
CLAIR...NORTHWESTERN RANDOLPH...MONROE...WESTERN MARION AND
SOUTHEASTERN MADISON COUNTIES UNTIL 730 PM CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POCAHONTAS TO 5
MILES WEST OF HILLSBORO...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIGHLAND...
  O'FALLON...
  SWANSEA...
  BELLEVILLE...
  PEVELY...
  MILLSTADT...
  DE SOTO...
  SHILOH...
  LEBANON...
  HERCULANEUM...

THIS STORM WILL AFFECT CARLYLE LAKE RECREATIONAL AREA...GOV.
DUNKLIN'S GRAVE HISTORIC SITE...MASTODON HISTORIC SITE AND SANDY
CREEK COVERED BRIDGE HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 41.
INTERSTATE 55 IN MISSOURI FROM EXIT 154 TO EXIT 191.
INTERSTATE 64 IN ILLINOIS FROM EXIT 9 TO EXIT 61.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY

The radar

The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
September 10, 6:15 PM CST
Where
Clinton County, 0.81 mi SW of Breese
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.610, -89.529

Thunderstorm winds blew down a large telephone pole in Breese.

Thunderstorm Wind, Marion

When
September 10, 6:55 PM CST
Where
Marion County, Salem
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -88.950

Thunderstorm winds blew down a large tree onto a house causing moderate roof and wall damage. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542451, 542452.